Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 40, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 13, 2005, 8:17 PM CDT for Floyd County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2005, 8:17 PM CDT (01:17 UTC)
- Expired
- Jun 13, 2005, 8:45 PM CDT
- In force
- 28 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Floyd County, IA
The radar
The La Crosse radar (KARX), 153 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 8:35 PM CDT | TSTM WND GST 43 | Charles City, IA | REPORTED AT CHARLES CITY AIRPORT. SOME TREE LIMBS DOWN IN THE CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 3:25 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 969 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 140118 SVRARX IAC067-140145- /O.NEW.KARX.SV.W.0040.050614T0117Z-050614T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 817 PM CDT MON JUN 13 2005 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FLOYD COUNTY IN NORTH CENTRAL IOWA * UNTIL 845 PM CDT * AT 816 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL...AND DAMAGING WINDS 3 MILES EAST OF OAKWOOD...OR ABOUT 4 MILES SOUTHWEST OF CHARLES CITY. THE SEVERE THUNDERSTORM WAS MOVING NORTH AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... IDLEWILDE STATE PARK AND COLWELL COUNTY PARK AROUND 825 PM... CHARLES CITY AND HOWARDVILLE AROUND 830 PM... THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL... AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. A TORNADO WATCH IS IN EFFECT AS WELL. LAT...LON 4294 9287 4294 9257 4322 9256 4321 9292 $$ SHEA
3 follow-up statements
000 WWUS53 KARX 140126 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 825 PM CDT MON JUN 13 2005 IAC067-140145- /O.CON.KARX.SV.W.0040.000000T0000Z-050614T0145Z/ FLOYD IA- 825 PM CDT MON JUN 13 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR FLOYD COUNTY... AT 825 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS AROUND 60 MPH AND NICKEL SIZE HAIL 2 MILES SOUTHWEST OF CHARLES CITY. THE SEVERE STORM WAS MOVING NORTH AT 25 MPH...AND WILL MOVE THROUGH CHARLES CITY SHORTLY. THIS STORM WILL TRACK THROUGH COLWELL AND FLOYD THROUGH 845 PM. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS LAT...LON 4294 9287 4294 9257 4322 9256 4321 9292 $$ SHEA
000 WWUS53 KARX 140135 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 834 PM CDT MON JUN 13 2005 IAC067-140145- /O.CON.KARX.SV.W.0040.000000T0000Z-050614T0145Z/ FLOYD IA- 834 PM CDT MON JUN 13 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR FLOYD COUNTY... AT 830 PM...A SEVERE THUNDERSTORM WAS NEAR CHARLES CITY IOWA. IT WAS MOVING EAST AT 30 MPH AND WILL CROSS NEAR FLOYD AND COLWELL. WIND GUSTS OF 40 MPH WERE REPORTED IN EXTREME SOUTHEAST FLOYD COUNTY AROUND 825 PM. LAT...LON 4294 9287 4294 9257 4322 9256 4321 9292 $$ SHEA
000 WWUS53 KARX 140143 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 843 PM CDT MON JUN 13 2005 IAC067-140153- /O.EXP.KARX.SV.W.0040.000000T0000Z-050614T0145Z/ FLOYD IA- 843 PM CDT MON JUN 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR FLOYD COUNTY WILL EXPIRE AT 845 PM... AT 840 PM...WIND GUSTS OF 35 MPH AND TREE LIMBS WERE KNOCKED DOWN AT CHARLES CITY. THESE THUNDERSTORMS HAVE WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR FLOYD COUNTY HAS EXPIRED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM. LAT...LON 4294 9287 4294 9257 4322 9256 4321 9292 $$ SHEA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:57 PM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, Jun 13, 2:57 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 257 PM CDT MON JUN 13 2005 .SHORT TERM...THROUGH WEDNESDAY NIGHT FOCUS OF THE FORECAST REMAINS ON THE RAIN CHANCES INTO TUESDAY NIGHT. SURFACE ANALYSIS THIS AFTERNOON INDICATED AN AREA OF LOW PRESSURE IN SOUTHERN SOUTH DAKOTA WEST OF KYKN. WARM FRONT EXTENDED EAST ACROSS SOUTHERN MINNESOTA INTO CENTRAL WISCONSIN. COLD FRONT DROPPED SOUTH INTO KANSAS. REGIONAL RADARS INDICATED AN ARM OF WARM ADVECTION SHOWERS AND THUNDERSTORMS ALONG AND NORTH OF THE WARM FRONT BUT NOTHING YET IN THE WARM SECTOR AHEAD OF THE LOW AND COLD FRONT. 12Z MODELS WERE ONCE AGAIN IN GOOD AGREEMENT THROUGH MUCH OF THE PERIOD AND AGAIN HAVE CHOSEN TO FOLLOW THE HIGHER RESOLUTION OF THE NAM. UPPER LEVEL LOW AND SHORT WAVE TROUGH OVER NEBRASKA WILL LIFT SLOWLY NORTHEAST INTO SOUTHERN MINNESOTA OVERNIGHT. DRY SLOT AHEAD OF THE SYSTEM HAS PUSHED ACROSS THE AREA SCATTERING OUT THE CLOUDS OVER MUCH OF THE FORECAST AREA. THE INSTABILITY HAS BEEN SLOW TO INCREASE DUE TO THE CLOUDS BUT IS NOW OVER 1000 J/KG ACROSS NORTHEAST IOWA INTO SOUTH CENTRAL MINNESOTA. WITH CONTINUED HEATING THESE VALUES ARE EXPECTED TO CONTINUE RISING. STRONG JET...90 KT AT 300 MB IN THE 18Z KTOP SOUNDING...ROUNDING THE BASE OF THE LOW WILL PUNCH INTO THE AREA LATE THIS AFTERNOON AND EVENING TO HELP PRODUCE STRONG AGEOSTROPHIC LIFT. THIS FORCING COMBINED WITH THE LIFT FROM THE SHORT WAVE TROUGH IS STILL EXPECTED TO PRODUCE A ROUND OF POSSIBLY SEVERE THUNDERSTORMS THIS EVENING. AS THE NOSE OF THE JET LIFTS NORTH AND THE INSTABILITY WEAKENS...THE POSSIBILITY OF SEVERE STORMS EXPECTED TO DECREASE AFTER 03Z BUT SHOULD STILL SEE GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS AHEAD OF THE SURFACE LOW AND COLD FRONT. FIRST ROUND EXPECTED TO LIFT THROUGH MUCH OF THE FORECAST AREA BY EARLY TUESDAY MORNING WITH A CHANCE FOR SOME DRY WEATHER ACROSS THE SOUTH. THIS SHOULD BE SHORT LIVED THOUGH WITH THE UPPER LEVEL SYSTEM AND ASSOCIATED COLD POOL ALOFT MOVING DIRECTLY ACROSS THE FORECAST AREA. CAPE VALUES ARE EXPECTED TO REMAIN BELOW 1000 J/KG DUE TO THE ABUNDANT CLOUD COVER THAT SHOULD BE IN PLACE. LAPSE RATES OF 6 C/KM ARE EXPECTED TO EXTEND THROUGH AT LEAST 500 MB. LOOKS AS IF THERE WILL BE ENOUGH INSTABILITY TO SUPPORT AT LEAST ISOLATED THUNDERSTORMS AND WITH THE COLD AIR ALOFT SOME DAMAGING HAIL MAY BE POSSIBLE. ENTIRE SYSTEM THEN SHIFTS EAST OF THE AREA TUESDAY NIGHT INTO WEDNESDAY. SOME LEFT OVER SHOWERS WILL BE POSSIBLE TUESDAY NIGHT. BY WEDNESDAY MORNING THERE MAY STILL BE ENOUGH CYCLONIC FLOW TO SUPPORT SOME SHOWERS BUT BY WEDNESDAY AFTERNOON THIS SHOULD WEAKEN ENOUGH TO DIMINISH THE THREAT OF ANY RAIN. .LONG TERM...THURSDAY THROUGH MONDAY LATEST MEDIUM RANGE MODELS SHOWING SOME DIFFERENCES TOWARD THE END OF THE PERIOD IN DEVELOPING A CUT OFF LOW OVER THE EASTERN U.S. AND THEN TRYING TO RETROGRADE THIS BACK TOWARD THE OHIO VALLEY. THE OPERATIONAL RUN OF THE GFS IS THE MOST EMPHATIC WITH THIS...THE ECMWF THE LEAST AND THE DGEX IN THE MIDDLE. ALL MODELS KEEP THE RIDGE IN PLACE OVER THE CENTRAL PART OF THE COUNTRY. SURFACE RIDGE TO GRADUALLY DRIFT EAST OVER THE UPPER MIDWEST AND GREAT LAKES. THIS WILL PROVIDE DRY WEATHER WITH SLOWLY WARMING TEMPERATURES. LITTLE CHANGE MADE TO THE CURRENT DATABASE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && 04
Hazardous weather outlook, Jun 13, 4:52 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LA CROSSE WI 452 PM CDT MON JUN 13 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-141100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 452 PM CDT MON JUN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND FROM CENTRAL INTO SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA BEGINNING BY 6 TO 7 PM IN NORTHEAST IOWA AND SOUTHEAST MINNESOTA...AND SPREADING INTO SOUTHWESTERN WISCONSIN BY 8 TO 9 PM. THE MAIN THREATS FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL...WITH A SECONDARY AND LESSER THREAT OF ISOLATED TORNADOES. THE GREATEST RISK AREA FOR THESE ISOLATED TORNADOES WILL BE SOUTH AND WEST OF A LINE FROM ROCHESTER...TO LA CROSSE TO RICHLAND CENTER... BETWEEN 6 PM AND 10 PM. STORMS SHOULD EXIT THE AREA AFTER MIDNIGHT...THUS ENDING THE SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN UPPER LEVEL LOW WILL MOVE EAST ACROSS THE AREA ON TUESDAY. WITH COLD AIR ALOFT...ISOLATED THUNDERSTORMS WILL DEVELOP. THE WINDS ALOFT WILL BE FAVORABLE FOR A FEW OF THESE THUNDERSTORMS TO BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. THIS WILL MOST LIKELY OCCUR DURING THE AFTERNOON AND EVENING. ON WEDNESDAY...THE UPPER LEVEL WILL MOVE SLOWLY EAST ACROSS LOWER MICHIGAN AND SOUTHERN ONTARIO. THIS LOW WILL STILL BE CLOSE ENOUGH TO PROVIDE A CHANCE OF ISOLATED THUNDERSTORMS. AT THIS TIME...IT APPEARS THAT THE WINDS ALOFT WILL NOT BE FAVORABLE FOR SEVERE WEATHER DEVELOPMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING...AND AGAIN TUESDAY AFTERNOON AND EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO FURTHER CALLS ARE PLANNED. BINAU
In the hours before
Special weather statement, Jun 13, 3:26 PM CDT, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 0326 PM CDT MON JUN 13 2005 IAZ008>011-018-019-029-030-140400- ALLAMAKEE-CHICKASAW-CLAYTON-FAYETTE-FLOYD-HOWARD-MITCHELL-WINNESHIEK- THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 474 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREAS IN IOWA THIS WATCH INCLUDES 8 COUNTIES IN NORTH CENTRAL IOWA FLOYD MITCHELL IN NORTHEAST IOWA ALLAMAKEE CHICKASAW CLAYTON FAYETTE HOWARD WINNESHIEK THIS INCLUDES THE CITIES OF...OSAGE...DECORAH...ELKADER... CHARLES CITY...OELWEIN...WAUKON...CRESCO AND NEW HAMPTON.
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.